Jump to content

Photo

Does Accutane Stunt/Stop Growth?

vitamin a retinoids

This topic has been archived. This means that you cannot reply to this topic.
24 replies to this topic

#21 Welt

Welt

    New Member

  • Members
  • Posts & Likes
    Posts: 13
    Likes: 2
About Me
  • Joined: 07-August 11

Posted 19 January 2012 - 02:27 AM

Isotretinoin can and will cause stunted growth. The rate is estimated that anywhere from 5-50% of younger patients will experience stunted growth to some degree--ranging from minor to severe.


Stunted growth in height

"The FDA's medication guide for Accutane states the drug "may stop long bone growth in teenagers who are still growing."[36] Several reports state spontaneous premature epiphyseal closure can occur in acne patients receiving recommended doses of Accutane,[37][38][39][40][41][42][43][44][45][46] and has been seen after only 5 months of treatment with a dose of 0.5 mg/kg in a 16 year old boy.[47] Since the age until complete ossification of bones varies between individuals (17–20 years for upper limbs, 18–23 years for lower limbs)[48] and since many are prescribed Accutane in their late teens when growth still occurs, but has begun decelerating, there is a risk that deceleration of growth from use of isotretinoin is mistakenly seen as the normal deceleration of growth. The effect of multiple courses of Accutane on epiphyseal closure is unknown."

Go to wikipedia to see all the sources: http://en.wikipedia....rowth_in_height

There are at least 10 independent scientific studies that support this.

There are several studies that says accutane has no effect on growth.. but they are all funded by the drug company that makes it (Roche)..

If you take accutane you are playing Russian Roulette with their health. Any doctor who prescribes this drug to anyone below the age 21 is fucking stupid.

-Welt

Edited by Welt, 19 January 2012 - 02:30 AM.


#22 labRat

labRat

    New Member

  • Members
  • Posts & Likes
    Posts: 20
    Blog Entries: 8
    Likes: 1
About Me
  • Joined: 26-December 11

Posted 19 January 2012 - 11:50 AM

If you take accutane you are playing Russian Roulette with their health. Any doctor who prescribes this drug to anyone below the age 21 is fucking stupid.


This is overly simplistic and sensationalist. It's a leap to go from epiphyseal closure to "Russian roulette." There are simply tradeoffs. It does worry me that the effects of isotretinoin on bone growth are not so well understood by many people taking or prescribing the drug. However, this doesn't make it stupid to accept the risk of a shorter height for a few years of acne-free skin. (There might be other effects, but I do not know them. I would also be concerned about bone density in younger women; the early teenage years are really important.)

Keep in mind too that the growth curves of males and females are pretty different; there's no magic number. Puberty for men often doesn't end until age 25 or so. I (a woman) haven't grown since age 14.

Oral antibiotics, which many of us would consider an alternative to isotretinoin, are not risk-free either.

#23 Yvettegastelo

Yvettegastelo

    New Member

  • New Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 09-July 13

Posted 09 July 2013 - 10:21 PM

So was there a warning about this ? My son took accutane 4years ago and haven't grown even a 1/8 of an inch! At 14 he was 5' 11". (Very tall and showed no sign of letting up!) until the summer he was on accutane. Never grew since then. I questioned the dermatologist about hits half way through treatment and she said, " never heard of such a thing."
Anyone know where I can get a lawyer? I can only find lawyers that handle the chrons disease.
Thanks

#24 oilydave94

oilydave94

    Member

  • Members
  • Posts & Likes
    Posts: 118
    Likes: 22
About Me
  • Joined: 22-January 13

Posted 10 July 2013 - 12:03 AM

My friend took it when he was 17, he was like 5'9" and then he was 5'11" by the time he was a freshman in college. But then again, this is just one person. Most of the people I know that took it, took it in their early 20's and most people are done growing by then, so I can't say.



#25 oli girl

oli girl

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,676
    Likes: 107
About Me
  • Joined: 16-March 09

Posted 11 July 2013 - 09:49 PM

So was there a warning about this ? My son took accutane 4years ago and haven't grown even a 1/8 of an inch! At 14 he was 5' 11". (Very tall and showed no sign of letting up!) until the summer he was on accutane. Never grew since then. I questioned the dermatologist about hits half way through treatment and she said, " never heard of such a thing."
Anyone know where I can get a lawyer? I can only find lawyers that handle the chrons disease.
Thanks

I am not sure what country you are from, but yes there is a huge warning on this enclosed with the rx information in the U.S.  In fact the warning of bone problems and ephyiseal closure has been documented since Accutane first hit the market. So NO you can't sue. Also the only way to tell is to have a x-ray of the ephyiseal to see if it closed early, but it's been 4yrs so you really won't ever know!

If I am correct 4yrs ago there was I pledge and signing of forms for Accutane. The only thing they don't tell you is that it's a chemotherapy drug for rare cancers, and cleared their acne up!

I would just be grateful that is all he suffered, I have read of young boys ending up being shorter then 5'11, sexual dysfunction, severe mental issues, chron's (intestines taken out with thin a yr. of Accutane) Type 1 diabetes and other serious life altering illness.